first aid

Insulin shock

Insulin shock is a life-threatening condition that necessitates immediate medical care in which the blood sugar level drops too low resulting to shock and loss of consciousness. This requires immediate treatment to save the life of an individual and prevent tissue and organ damage.

Who are at risk?

Essentially, those who are at high risk for insulin shock are diabetics. Individuals with diabetes who are insulin dependent use insulin injections to control the lack of insulin. Many individuals control the blood sugar throughout the day especially before and after meals.

Many utilize a sliding scale to check the amount of insulin to inject. Oftentimes, if the body received too much insulin after an injection, the body will go into insulin shock. Take note that this can occur rapidly in just 15 minutes after an injection of a rapid-acting insulin or delayed for several hours if using an intermediate or long-acting insulin.

Insulin shock
If the individual could not eat but still conscious, pure sources of sugar can be given such as candy, sugar or a glucose bar.

What are the indications of insulin shock?

There are various indications of insulin shock that you should be familiar with. Even though the individual might not be responsive, it is vital that you recognize the signs and call for emergency assistance right away.

The early onset is often indicated by the following:

  • Sweating
  • Rapid heart rate
  • Palpitations
  • Dizziness
  • Headache
  • Feeling of intense hunger
  • Unaware of surroundings

As the symptoms progress into shock, the skin starts to cool down and turn pale. Some might even experience a seizure as well as extreme weakness, slurred speech and eventually pass out.

Treatment

The treatment for the symptoms that lead to insulin shock is to administer pure glucose into the bloodstream right away. This can be done by providing the individual with a sugar-based snack combined with high protein such as an energy bar or nuts.

If the individual could not eat but still conscious, pure sources of sugar can be given such as candy, sugar or a glucose bar. In case the individual passed out or feels faint and unable to swallow or open his/her mouth, call for emergency assistance.

The emergency team will administer glucose directly into the bloodstream and manage the individual appropriately if the breathing stopped or progressed into cardiac arrest.

Quick Note / Disclaimer

The material posted on this page on insulin shock is for learning and educational purposes only. To learn to recognize and manage sudden medical emergencies including insulin shock, register for a first aid and CPR course with Victoria First Aid.

 

Leave a Comment

Your email address will not be published.

Captcha * Time limit is exhausted. Please reload CAPTCHA.